Missouri, 2020

Flash Flooding and Flooding in Missouri, March 1 to 2, 2020

March 1 to 2, 2020 · NWS SGF · 24 events in 11 counties and zones

Several rounds of strong to severe storms developed from the evening of the 1st to the early morning of the 3rd as a surface low pressure system tracked from western Kansas southeastward into Red River Valley. Heavy rainfall occurred during the early morning of the 2nd when training storms moved over southwest Missouri producing one to three inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of strong to severe storms developed from the evening of the 1st to the early morning of the 3rd as a surface low pressure system tracked from western Kansas southeastward into Red River Valley. Heavy rainfall occurred during the early morning of the 2nd when training storms moved over southwest Missouri producing one to three inches of rain. Flash flooding was reported from Jasper County eastward into Lawrence, Christian, Douglas and Webster Counties. The most severe storms developed during the afternoon of the 2nd over south central Missouri and produced hail up to one and a half inches in diameter in Dent and Shannon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 1, 5:32 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Mar 1, 5:32 PM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
532 PM CST Sun Mar 1 2020

.SHORT TERM...(This evening through Tonight)

It felt like a spring day over extreme southeast Kansas and the
Missouri Ozarks. Breezy south winds brought in a Gulf airmass,
which will set the stage for showers and thunderstorms this
evening and through the overnight hours.

A few of these storms could become strong to severe, with large
hail up to the size of quarters being the primary risk. There will
also be a very limited risk for a damaging wind gust or two. Deep
layer shear will be the limiting factor, as 0-6km values only
range from 20 to 30 knots. Models have increased CAPE progs
ranging from 1000 to 1500.

There will also be a flash flood risk along a narrow corridor.
This corridor will likely stretch roughly from Columbus Kansas to
Springfield, and then east along the Highway 60 corridor. The HRRR
and RAP have consistent signals with each other, and have
consistently showed this potential each hourly run today. This
zone is correlated with an 850mb jetlet that triggers convection
around the Joplin/Columbus Kansas area around 9 or 10pm this
evening.

Showers and thunderstorms will likely shift south and east of the
CWA by early Monday morning.

A Flash Flood Watch for tonight is being considered for a narrow
corridor from Columbus Kansas eastward along the Highway 60
corridor.

.LONG TERM...(Monday through Sunday)

Northwest flow will push the frontal boundary into Arkansas by
early Monday, setting the stage for several days of dry and mild
weather.

The Ozarks will remain under the influence of northern stream
energy as the southern belt churns across the deep south within
the split flow regime and tropical atmospheric river.

Locations across the I-20 and I-40 corridors will rob any low
level moisture return to the Ozarks as widespread convection
occurs in this area through Thursday morning.

Another shot of continental air will spread across the region
early Friday morning. This front will be rain free given the dry
air in place.

A large upper ridge of high pressure builds across the nations
midsection for next weekend. This feature will help boost
temperatures back into the 60s, and possibly the 70s by Sunday
afternoon. No rainfall is expected through Saturday night.

A precipitation signal then occur by late Sunday which could
feature some heavy rain given the upper pattern and stationary
southwest to northeast baroclinic zone.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 529 PM CST Sun Mar 1 2020

A weak cold front will move south through the region this evening
into the overnight hours. Scattered showers and a few storms are
expected to develop along the front. Due to limited coverage
confidence was too low to include a mention of thunder at this
time in the TAFs, did include a TEMPO group for showers in the
TAFs as coverage in showers should be greater than thunderstorms.
If the TAF sites are affected by thunder it will be in the same
time range as they would be affected by showers. Will amend the
TAFs as needed this evening if confidence in a TAF site being
affect by a thunderstorm increases.

Ceilings will lower into the MVFR range and possibly the IFR
range behind the front. Winds will also switch to the north after
the frontal passage.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Wise
Hazardous weather outlook, Mar 1, 5:40 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
540 PM CST Sun Mar 1 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
540 PM CST Sun Mar 1 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Scattered showers and thunderstorms will develop this evening
into the overnight hours ahead of an approaching cold front. There
will be the potential for a few strong to severe storms with hail
up to the size of quarters being the main risk this evening into
the early overnight hours. An isolated damage wind gust can also
not be ruled out. Localized flooding of a few sensitive low water
crossings will also be possible in basins that receive three
quarters of an inch of rain or greater. The greatest concentration
of thunderstorms will occur along and south of a line from
Columbus Kansas to Mountain Grove Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A front will stall across the area Monday morning. As waves of
low pressure move along it, there is the potential for a few
thunderstorms near the front through the day. Isolated heavy rain
will also be possible Monday night and early Tuesday, mainly
southeast of I-44.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into the early
overnight hours for areas along and south of a line from Columbus
Kansas to Mountain Grove Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Mar 1, 9:18 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
918 PM CST Sun Mar 1 2020

KSZ101-MOZ088-020400-
Cherokee KS-Jasper MO-
918 PM CST Sun Mar 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND JASPER
COUNTIES UNTIL 1000 PM CST...

At 917 PM CST, Doppler radar was tracking a strong thunderstorm over
Weir, or 9 miles south of Pittsburg, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Carthage...                       Oronogo...
Jasper...                         Cherokee...
Weir...                           Alba...
Scammon...                        Purcell...
Carytown...                       Asbury...
Neck City...                      Avilla...
La Russell...                     Reeds...
Waco...                           Roseland...
Dudenville...                     Lawton...
Maple Grove...                    Skidmore...

This includes the following highways...
 Interstate 44 between mile markers 31 and 32.
 Interstate 49 between mile markers 42 and 56.

LAT...LON 3734 9485 3734 9462 3736 9461 3735 9410
      3734 9409 3730 9408 3729 9405 3709 9405
      3708 9407 3719 9440 3724 9484
TIME...MOT...LOC 0317Z 271DEG 22KT 3729 9476

Wise

The radar

The Springfield radar (KSGF), 61 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 flash flood, 2 flood, 1 lightning. Local standard time, as filed.

Hail, Jasper

When
March 1, 9:45 PM CST
Where
Jasper County, 0.88 mi SW of Russell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.140, -94.080

Dime to nickel size hail was reported.

Hail, Jasper

When
March 1, 10:05 PM CST
Where
Jasper County, 1.1 mi E of Carterville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.150, -94.430

Dime to penny size hail was reported.

Hail, Lawrence

When
March 1, 10:47 PM CST
Where
Lawrence County, 0.88 mi SE of Miller
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.210, -93.840

Quarter sized hail was reported.

Flash Flood, Jasper

When
March 2, 12:49 AM CST to 6:00 AM CST
Where
Jasper County, 2.49 mi NE of Carytown to 2.89 mi NE of Carytown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.295, -94.287

The intersection of County Road 130 and Base Line Boulevard was flooded and impassable.

Lightning, Howell

When
March 2, 3:00 AM CST
Where
Howell County, 3.5 mi S of Peace Vly
Property damage
$100
Reported by
Public
Coordinates
36.780, -91.780

A large tree was struck by lightning causing part of the tree to explode and also catch fire. No other damage was reported.

Flash Flood, Douglas

When
March 2, 3:16 AM CST to 9:00 AM CST
Where
Douglas County, 0.88 mi NE of Ann
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.040, -92.190

State Highway EE was reported as flooded and impassable at Little Creek.

Flash Flood, Webster

When
March 2, 4:00 AM CST to 10:00 AM CST
Where
Webster County, Olga to 0.33 mi SW of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -92.920

Highway Z at the Finley River was reported flooded and impassable.

Flash Flood, Christian

When
March 2, 4:30 AM CST to 12:00 PM CST
Where
Christian County, 1.14 mi E of Terrell to 1.05 mi E of Terrell
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.080, -93.399

Wilsons Creek at Old Limey Rood was flooded and closed the road.

Flash Flood, Wright

When
March 2, 6:50 AM CST to 12:00 PM CST
Where
Wright County, 4.11 mi NE of Mansfield to 4.22 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.165, -92.531

Highway AB at Wolf Creek was flooded and impassable.

Flash Flood, Douglas

When
March 2, 7:00 AM CST to 3:00 PM CST
Where
Douglas County, 1.4 mi ENE of Ava to 1.57 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.956, -92.626

Hunter Creek at State Highway FF was closed due to flooding.

Flash Flood, Douglas

When
March 2, 7:00 AM CST to 1:00 PM CST
Where
Douglas County, 2.48 mi W of Ava Muni Meml Arpt to 2.54 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.965, -92.725

Cowskin Creek at State Highway Y is closed due to flooding.

Flash Flood, Douglas

When
March 2, 7:00 AM CST to 1:00 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.53 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.520

State Highway U was closed at Bryant Creek due to flooding.

Flood, Ozark

When
March 2, 10:00 AM CST to 6:00 PM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 3.24 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

State Highway 95 was closed at Bryant Creek due to flooding.

Flood, Wright

When
March 2, 10:45 AM CST to 6:00 PM CST
Where
Wright County, 1.59 mi W of Rayborn to 1.42 mi WNW of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.301, -92.399

State Highway E was closed due to flooding on Coon Creek.

Hail, Texas

When
March 2, 5:22 PM CST
Where
Texas County, 0.55 mi E of Houston
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.330, -91.960

Nickel size hail was reported.

Hail, Dent

When
March 2, 6:00 PM CST
Where
Dent County, 0.55 mi E of Boss
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -91.190

Quarter sized hail was reported.

Hail, Shannon

When
March 2, 6:00 PM CST
Where
Shannon County, 2.78 mi S of Jacks Fork
Measured
2.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.160, -91.285

Hail slightly smaller than tennis balls was reported east of Eminence off of State Highway V. The report was received via social media as a photo.

Hail, Ozark

When
March 2, 6:05 PM CST
Where
Ozark County, 0.6 mi E of Bakersfield
Measured
1.5 in hail
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
36.521, -92.139

Ping pong ball sized hail was reported.

Hail, Shannon

When
March 2, 6:05 PM CST
Where
Shannon County, 2.07 mi N of Banker Cave
Measured
1.25 in hail
Reported by
Public
Coordinates
37.180, -91.120

Half dollar sized hail was reported on Highway HH east of Eminence.

Hail, Ozark

When
March 2, 6:06 PM CST
Where
Ozark County, 2.15 mi NNE of Gainesville Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.650, -92.390

Quarter sized hail was reported.

Hail, Shannon

When
March 2, 6:12 PM CST
Where
Shannon County, 1.49 mi SSW of Round Spg
Measured
1.5 in hail
Property damage
$500
Reported by
COOP Observer
Coordinates
37.260, -91.430

Hail up to the size of ping pong balls lasted several minutes 2 miles southwest of Round Spring.

Hail, Howell

When
March 2, 6:27 PM CST
Where
Howell County, 2.16 mi NE of (H63)west Plains
Measured
0.75 in hail
Reported by
Public
Coordinates
36.750, -91.800

Dime to penny size hail was reported.

Hail, Howell

When
March 2, 6:45 PM CST
Where
Howell County, 0.88 mi NW of White Church
Measured
1 in hail
Reported by
Public
Coordinates
36.860, -91.790

Quarter sized hail was reported.

Hail, Shannon

When
March 2, 7:12 PM CST
Where
Shannon County, 0.55 mi E of Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
37.000, -91.410

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880739, 880740, 880748, 881162, 880785, 881163, 881165, 881167, 881168, 881157, 881158, 881160, 881169, 881170, 880749, 880750, 880784, 880751, 880764, 880767, 880769, 880770, 880771, 880772.